New psychiatrist appointment...interesting

Discussion in 'General Parenting' started by Kjs, Jan 20, 2010.

  1. Kjs

    Kjs Guest

    You all know that I wanted a new psychiatrist for a long time. Due to insurance it was just difficult to do. Mental Health insurance changed this year and the psychiatrist that was recommended was on there. (just in time for me losing my job)

    difficult child had an appointment this morning. Suppose to be one hour. Well, she talked to him for an hour alone. Then talked to me for atleast 30 minutes alone, then both of us for about 30 minutes.

    She found it very interesting that both difficult child and myself told the same thing. She said difficult child is so very bright, and underneath the words is a struggling, frightened boy. He is very honest and sincere. (she said many times what the kid says differs from the parent)

    He did say he gets along with dad better than mom. (I am the homework person)

    She asked if any bipolar or mood disorders run on either side of the family. If any of you have read previous posts, within the past two weeks I was able to get in touch with husband's half sister who he hasn't had contact with or even knew where she was for 45 years. I was told by her that her sister (husband and girls have same father) is diagnosis'd with bipolar. She said there is no doubt their father was bipolar as well as alcoholic.

    psychiatrist said he may be on as many as 4 medication's. And the medication's he is on now is causing agitation and more mood swings. Said he struggles daily just to keep himself in control.


    Severe Anxiety Generalized Anxiety Disorder (GAD)
    PTSD - due to a traumatic experience with day care 13 years ago.
    - she specializes in this.
    Bipolar/mood disorder
    Personality disorder

    We discussed past medication. She said Adderall would be her drug of choice, but we told her it didn't do well with him..put him to sleep. She asked what dose, and it was a very high dose.

    difficult child is on Vyvanse. Only took it a few times all year until recently. (quarter is ending). He becomes withdrawn, quiet and crashes. She said he is on the wrong dose. She doesn't want to see him withdrawn or crash. She wrote a rx for 1/3 of what he is taking now. And to take it morning and noon.
    She gave him Intuniv - she said it has worked wonders with many of her patients for ADHD and moods. Also works with headaches.

    He will start biofeedback with a machine called emwave. That is suppose to help the anxiety, stress, headaches and relieve some depersonalization. She told him that nothing will work right NOW. It takes time. That he may have moments of feeling normal. difficult child smiled and said he'll take a moment.

    He was on Lamictal years ago and it did wonderful. Then he was able to keep himself under control and stopped. Very expensive. But now I am losing my job she wants him back on it. That or Depakote (which would be free because I work for the company that makes it...atleast for 3 more months) But difficult child won't take anything with weight gain for side affect. Anyone here experience weight gain with Depakote?

    Right now he is reducing Zoloft. She said it is a good drug for depersonalization, but does not work with bipolar or mood disorders. Can make it worse.

    Going down on Zoloft
    two smaller doses of Vyvanse
    Intuniv at night - takes 3 weeks to work.
    starting biofeedback
    Will start a mood stabalizer after he is off Zoloft for a while. I got the impression this will be a slow process.

    Down side of all this is my job is outsourced. I have about 3 months left. Very expensive psychiatrist. Cash only. Expensive medication.

    When she was explaining all this to difficult child I just started to tear up. She looked at me and told difficult child he is lucky to have me. That she can tell I would do anything for him to not struggle and make a good life for himself.

    I am a little overwhelmed right now. That is a lot of things she said. December is always a bad month, and that was again the worst. But it comes in waves. Right now everything is calm. Never know when the next storm will hit.

    Any comments on the information I received? Any insights on the medications? Side effects? He was on Lamictal for about 3 years (5th,6th and 7th grade) 150 mg's was the magic dose. More didn't work and less didn't work. Even though he has been off it for 2.5 years, he is NO where near the anger he was at back then.

    Any thoughts?
  2. Josie

    Josie Active Member

    It sounds like you found a good psychiatrist.

    My daughter took 1000 mg of Depakote for about 6 months with no weight gain. She was taking it as a mood stabilizer and for headache relief. We took her off only because it wasn't helping her headache.
  3. jal

    jal Member

    I replied re the Intuniv on your other post. difficult child was on Depakote for around a yr no weight gain, just wasn't right for him.

    Sounds like a good psychiatrist appointment.

    Is it possbile that this dr would work with you to get a couple of months supply of these medications? Back 2 yrs ago I lost my job but had my health insurance for a while after. Our psychiatrist wrote scripts out so we could mail order them and get them for 3 months at a time.

    It certainly helped us, but then after difficult child wasn't on any of those medications and I'm stuck with-a box full of unopened and now expired stuff that I need to dispose of correctly!
  4. gcvmom

    gcvmom Here we go again!

    difficult child 2 has been on 1000-ish mg of Depakote ER for two years now. No problem with weight at all. It has given him a slight hand tremor and some cognitive dulling, but it's been good overall.
  5. smallworld

    smallworld Moderator

    My two older kids experienced weight gain on Depakote (about 5 to 10 pounds). Because they lie on the depressive end of the mood spectrum, it made them irritable and depressed on high doses. That's why we switched to Lamictal, which has worked much better for them and is weight-neutral.

    One thing you should know about treating bipolar disorder is that mood stabilization is always treated first, then anxiety, and then ADHD last. If you treat ADHD first, you risk destabilizing the mood.
  6. totoro

    totoro Mom? What's a GFG?

    Did you say that Lamictal was expensive, if I read that right? There is a generic form now.
    K and I both take it.
    Apt sounds like it went well! :)

    The medication switch is hard but the plan sounds pretty good. psychiatrist sounds like she is trying and knows a lot.
  7. Kjs

    Kjs Guest

    I did not know Lamictal was now in generic form. When he took it before there was not generic. How wonderful I feel better already. Thanks